Alert archive / Alabama / Freeze Warnings in 2006

Freeze Warning 5, NWS Birmingham, AL

October 23, 200621 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Oct 23, 2006, 1:29 PM CDT for 21 counties in Alabama. It took effect at Oct 24, 2006, 3:00 AM CDT. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2006, 1:29 PM CDT (18:29 UTC)
In effect from
Oct 24, 2006, 3:00 AM CDT
Expired
Oct 24, 2006, 4:00 AM CDT
In force
60 min
Issued by
NWS Birmingham, AL
All 21 counties

Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -305 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-305 m²/s²
0-3 km storm-relative helicity
-202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Oct 23, 10:38 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 23, 10:38 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1038 AM CDT MON OCT 23 2006

.UPDATE...MORNING UPDATE.

&&

.DISCUSSION...STRONG COLD ADVECTION STILL IN PLACE IN THE LOW
LEVELS...AND TEMPERATURES ARE ALREADY BELOW HOURLY FORECASTS.
THICKNESS SCHEMES FOR 1000-850 ALSO INDICATE TEMPERATURES WILL BE
COOLER THAN EXPECTED. DROPPED HIGH TEMPS ROUGHLY 2 TO 4 DEGREES
ACROSS THE ENTIRE FORECAST AREA...AND ADJUSTED HOURLY TEMPERATURES
APPROPRIATELY. FEW CU FORMING ACROSS FAR EASTERN COUNTIES AND HIGHER
TERRAIN...BUT WILL LEAVE MOSTLY SUNNY WORDING IN FOR NOW.

WINDS ARE JUST BEGINNING TO PICK UP...AND AS TEMPERATURES WARM INTO
THE LOWER 50S ACROSS THE AREA...WE SHOULD BEGIN TO MIX PLENTY OF
MOMENTUM FROM ABOVE. STRONGEST WINDS WILL BE EAST OF I-65.

OTHERWISE...NO SIGNIFICANT CHANGES MADE TO THE FORECAST...AND A
MOSTLY SUNNY AND BRISK FALL DAY WILL BE HAD BY ALL. ZONES ALREADY
SENT.

JD/81

&&

.AVIATION...DISCUSSION FOR 12Z TAFS.

HIGH PRESSURE REMAINS ACROSS ALL OF CENTRAL ALABAMA FOR THE NEXT 24
HOURS. VFR CONDITIONS ARE ANTICIPATED THE ENTIRE PERIOD. NORTHWEST
WINDS WILL BECOME SUSTAINED BETWEEN 11 AND 15 KTS...WITH A FEW GUSTS
AS HIGH AS 23 KTS...FROM 15-16Z UNTIL 23-00Z.

75/LINHARES

&&

.FIRE WEATHER...

AS A RESULT OF LOWERING THE FORECAST HIGH TEMPERATURES FOR TODAY...
ESPECIALLY IN EASTERN ALABAMA...RELATIVE HUMIDITY READINGS SHOULD
STAY ABOVE THE THRESHOLD OF 30 PERCENT IN MOST LOCATIONS.
HOWEVER...SINCE THE HUMIDITIES ARE GENERALLY LOW...AND THERE IS THE
ADDED FIRE DANGER DUE TO THE GUSTY WINDS...WILL GO AHEAD AND LEAVE
THE RED FLAG WARNING AS IS.

JD/81

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS AFTERNOON FOR BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-PERRY-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
DALLAS-AUTAUGA- LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-

LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT FOR
ALL OF CENTRAL ALABAMA.

FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-

&&
Hazardous weather outlook, Oct 23, 6:20 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 AM CDT MON OCT 23 2006

ALZ011>015-017>050-241120-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
620 AM CDT MON OCT 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

...A RED FLAG WARNING IS IN EFFECT FROM 11 AM THROUGH 6 PM...
...A LAKE WIND ADVISORY IS IN EFFECT FROM 11 AM THROUGH 6 PM...
...A FREEZE WATCH IN IN EFFECT FOR TONIGHT...

THE COMBINATION OF LOW AFTERNOON RELATIVE HUMIDITIES...DRY
GROUND CONDITIONS...AND WINDS OF 10 TO 15 MPH WITH HIGHER GUSTS WILL
PROMOTE POTENTIALLY HAZARDOUS BURNING CONDITIONS. THIS WILL CAUSE RED
FLAG WARNING CONDITIONS FROM 11 AM THROUGH 6 PM. WITH WINDS IN THIS
RANGE BOATERS WILL HAVE A ROUGH GO ON AREA LAKES AND WATERWAYS
TODAY. A LAKE WIND ADVISORY IS IN EFFECT FROM 11 AM THROUGH 6 PM.

LASTLY...LOW TEMPERATURES ARE FORECAST TO DIP NEAR AND POSSIBLY
BELOW THE FREEZING MARK ACROSS MANY AREAS OF NORTH AND CENTRAL
ALABAMA EARLY TUESDAY MORNING. THESE FREEZING CONDITIONS WILL OCCUR
IN THE NORMALLY COLDER PROTECTED VALLEY LOCATIONS OF NORTH AND EAST
CENTRAL ALABAMA...BUT GENERALLY WILL NOT AFFECT THE LARGER CITIES.
IN ADDITION TO NEAR FREEZING TEMPERATURES...AREAS OF FROST WILL BE
LIKELY AND MORE WIDESPREAD. PRECAUTIONS SHOULD BE TAKEN FOR SENSITIVE
VEGETATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:42 PM CDTFreeze WatchBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 11 more18 hr
Oct 23, 3:53 AM CDTRed Flag WarningBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more14 hr
Oct 23, 4:42 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Oct 23, 1:29 PM CDTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Dallas and 12 more15 hr

Nearby

Freeze Warnings in Alabama, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.